Many people fail to understand the risk of clonidine overdose. Part of being a responsible Catapres user is sticking to the prescribed dose and not mixing it with substances it can interact with. Here is what users need to understand about clonidine overdose in adults and children.
Learn About Clonidine Overdose:
Can One Overdose On Clonidine?
Patients taking Catapres, especially those misusing it, wonder if a clonidine overdose is possible. The simple answer is yes.
How Clonidine Overdose Can Occur
Catapres overdose has occurred in both adults and in children. Catapres overdose in adults is more common simply because they are more likely to be prescribed and have access to the medication. Overdose (OD) in adults did occur at times when the only medication taken was Catapres. However, it was more likely to occur when the medication was taken with other substances. Women were more likely than men to be affected.
Catapres overdose does not occur in the same way each time it happens. There are several ways someone might take an excessive dose of the medication:
- Intentionally taking too much: This can occur because the user is attempting to try to get high on the medication or as a result of suicidal thoughts.
- Unintentionally taking too much: Sometimes, users might forget they have already taken a dose and end up taking two or more doses at once. If they have trouble metabolizing the drug, it may also build up in their system.
- Mixing Catapres with other substances accidentally: Clonidine interacts negatively with many other medications and substances. Someone might accidentally combine it with something potentially dangerous.
- Mixing Catapres with other substances on purpose: Clonidine is known to heighten the effects of certain substances, especially opioid medications. Users might combine them on purpose to achieve a greater high.
- Taking Catapres in the wrong way: Snorting crushed pills or injecting liquified powder makes it easier to take an excessive dose of the medicine, not to mention other complications.
- Taking Catapres purchased on the street: Medications not purchased through a reputable pharmacy may not be what they claim. They could contain larger amounts of the drug or be mixed with substances that make it more dangerous to use.
Abuse, misuse, and buying medication in the unlicensed pharmacy are strongly discouraged as they put a patient in danger and are illegal.
Clonidine Overdose In Children
Clonidine overdose in children is much riskier than when it happens in adults. Children are more likely to overdose than adults due to the differences in their bodies and the fact that they might take someone else’s medication out of curiosity or put on a discarded patch to be more like mom or dad. It can also be more difficult to get treatment for Catapres overdose, as caregivers may not suspect the child took the medication.
OD in pediatric patients is not due to taking the medication as prescribed. Rather, Catapres overdose in children tends to occur when kids get ahold of the medication bottle and take multiple doses at once. This tends to be more dangerous than in adults as it is more likely to result in coma.
How Much Clonidine To Overdose
There is no set amount of the drug that will result in OD for every patient. Clonidine HCL overdose can occur at any time more than the maximum safe dose is taken or it is mixed with contraindicated substances. It can also occur when someone is taking certain medications or has a health condition that lowers the toxicity threshold. However, there are certain situations that make Catapres overdose more likely to occur.
Trying To Abuse Medication
The situation most likely to result in Catapres overdose is attempting to get high from clonidine or using it to make the high from another substance more potent. This is because it is more likely that the medication will be taken in a large amount or ingested in an unapproved way. Additionally, if another substance is taken, there is the risk of overdosing from it as well.
Enhancing The Medication’s Effects
Another possibility to reach Catapres overdose is that someone might be struggling with the condition that Catapres is prescribed to treat and want to take a larger dose for a more powerful effect. This is more likely with conditions like ADHD and insomnia. For example, the patient might increase the clonidine dosage for sleep if they are having trouble drifting off one night.
Other situations that increase the risk are taking clonidine and alcohol at the same time, starting a new medication without disclosing Catapres use, and taking high doses despite a contraindicated health condition.
Clonidine Overdose Symptoms
Catapres overdose symptoms can vary between patients and tend to present more severely in children than in adults. As soon as symptoms are observed, treatment must be sought. Calling 911 is best, but if it is not an option, someone other than the person taken an excessive dose should get them to an emergency room.
Clonidine overdose symptoms include:
- high blood pressure
- reduced heart rate
- passing out
- struggles with breathing
- difficulty speaking
- skin that is cold to the touch
- constricted pupils
- sinus bradycardia, particularly in children
Catapres overdose symptoms are serious and can lead to death. They must be taken seriously by users and those around them. Never dismiss potential signs of OD.
Death From Clonidine Overdose
It is important to note that how much clonidine to die is different from how much Catapres is considered an excessive dose. The LD50 of the medication is 465 mg per kilogram of body mass in rats. This means that a guaranteed deadly dose for most adult humans will require many thousands of milligrams of clonidine. OD will occur much earlier than that and still carry the risk of death.
While a clonidine overdose death from the medication alone would be extremely unusual, it is still possible. Users should be aware that the more medications and substances they take with the drug, the greater the risk that an excessive dose will turn deadly. The high LD50 should not make anyone feel safe when abusing the medication.
Clonidine Overdose Treatment
Treatment for clonidine overdose is different from that for most other medications. Activated charcoal and lavage are not options as the CNS depression and aspiration risk associated with this type of OD are high. The following treatment works for Catapres overdose:
- Ensuring adequate blood flow
- Assisted ventilation
- Controlled ventilation
- Naloxone therapy
Treating an overdose in children is different from that in adults. Targeted medications are required to manage specific symptoms of an excessive dose. For example, atropine for bradycardia and dopamine for hypotension. Careful monitoring of the vital signs is critical for proper management.
Ending Clonidine Misuse
The most likely cause for a clonidine overdose is the abuse of the drug. If someone is misusing the medication, they should seek help from an addiction treatment center. There, the trained staff can design the best working treatment for substance abuse for each patient.
- Isbister GK, Heppell SP, Page CB, Ryan NM. Adult clonidine overdose: prolonged bradycardia and central nervous system depression, but not severe toxicity. Clinical Toxicology (Phila). 2017; 55(3): 187-192. doi: 10.1080/15563650.2016.1277234. https://www.ncbi.nlm.nih.gov/pubmed/28107093.
- Spiller HA, Klein-Schwartz W, Colvin JM, Villalobos D, Johnson PB, Anderson DL. Toxic clonidine ingestion in children. The Journal of Pediatrics. 2005; 146(2): 263-6. https://www.ncbi.nlm.nih.gov/pubmed/15689921.
- Wedin GP, Richardson SL, Wallace GH. Clonidine Poisoning In Children. The American Journal Of Diseases Of Children. 1990; 144(8): 853–854. doi:10.1001/archpedi.1990.02150320015011. https://jamanetwork.com/journals/jamapediatrics/article-abstract/515258.
- Amico, K., Cabrera, R. & Ganti, L. Outcomes following clonidine ingestions in children: an analysis of poison control center data. International Journal of Emergency Medicine. 2019; 12(14). doi:10.1186/s12245-019-0231-1. https://intjem.biomedcentral.com/articles/10.1186/s12245-019-0231-1.
- Manzon L, Nappe TM, Maguire NJ. Clonidine Toxicity. In: StatPearls. Treasure Island (FL): StatPearls Publishing; 2020. https://www.ncbi.nlm.nih.gov/books/NBK459374/.
- Catapres® (clonidine hydrochloride, USP). Boehringer Ingelheim International. 2009. https://www.accessdata.fda.gov/drugsatfda_docs/label/2009/017407s034lbl.pdf.
- Olsson JM, Pruitt AW. Management of clonidine ingestion in children. The Journal of Pediatrics. 1983 Oct;103(4):646-50. https://www.ncbi.nlm.nih.gov/pubmed/6137526.